Advertisement
YOU ARE HERE: LAT HomeCollectionsAnalgesics

Painkillers may increase risk of hearing loss

In a study, men who regularly use analgesics reported hearing loss.

March 08, 2010|Thomas H. Maugh II
(File photo )

Perhaps it wasn't those years of listening to rock 'n' roll that damaged my hearing after all; regular use of aspirin, acetaminophen and other analgesics appears to substantially increase the risk of hearing loss, especially in men younger than 50.

Researchers reported recently in the American Journal of Medicine that use of acetaminophen more than twice a week by such men doubles the risk of hearing loss, use of ibuprofen and related non-steroidal anti-inflammatory drugs (NSAIDs) increases the risk by nearly two-thirds, and regular use of aspirin increases it by about a third.

Studies in animals and anecdotal reports in humans have indicated that high doses of the analgesics could interfere with hearing, but there have been few studies looking at regular use and none studying acetaminophen (one brand name is Tylenol), according to the study authors.

Dr. Sharon G. Curhan of Brigham and Women's Hospital in Boston and her colleagues studied 26,917 men enrolled in the Health Professionals Follow-up Study. Their ages ranged from 40 to 75 at enrollment in 1986. Every two years, the men filled out questionnaires about their use of various drugs, as well as other lifestyle factors. They were also asked if hearing loss had been professionally documented.

The researchers cautioned that the study group involved only men and that most of them were Caucasian. It is not clear how the results might extrapolate to women and other racial groups.

thomas.maugh@latimes.com

Advertisement
Los Angeles Times Articles
|
|
|